WASHINGTON --A paper published online yesterday in Annals of Emergency Medicine warns that a new street drug combining fentanyl and a novel synthetic opioid is being marketed illicitly as Norco but is much stronger and much more dangerous ("Fentanyl and a Novel Synthetic Opioid U-47700 Masquerading as Street 'Norco' in Central California: A Case Report").
"Street Norco is almost indistinguishable from brand-name Norco in appearance but can be lethal," said lead study author Patil Armenian, MD, of the University of California San Francisco-Fresno, in Fresno, Calif. "This new street drug's toxicity led to an unexpected cluster of fentanyl deaths in California this spring. These deaths in our area combined with an emergency patient who was concerned about pill appearance and exceedingly sleepy after her usual dose of medication led to our investigation."
Dr. Armenian presents the case of a 41-year-old woman who treats her chronic back pain with regular doses of acetaminophen/hydrocodone she buys on the street as Norco. (Brand-name Norco contains acetaminophen and hydrocodone, an opiate.) Dr. Armenian's patient became unconscious 30 minutes after taking the fake Norco and was brought to the emergency department. She expressed concern to the emergency department staff that her usual medications did not affect her this way and showed them the pills she had taken. The fake pills have the manufacturer's imprint and looks-wise differ only in color from the real pills (beige versus white). Her blood tested positive for significant amounts of fentanyl and U-47700, a synthetic opioid, neither of which is an ingredient in brand-name Norco.
From March to April, 2016, 12 fentanyl-related fatalities and 40 additional cases of toxicity were reported in Sacramento and Yolo counties in North California due to fake Norco pills containing fentanyl. Additional cases were identified in the San Francisco area.
Many novel psychoactive substances are produced in China, then enter the U.S. market for pill production and sale. Since more than 100 psychoactive substances, including six fentanyl analogs, were banned by China in 2015, novel synthetic opioids such as U-47700 and W-18 have entered the market, replacing more established and outlawed drugs.
"In cases where there is a reasonable suspicion of opioid or opioid-like ingestion, emergency providers should contact their local poison control center, medical toxicologist or public health department," said Dr. Armenian. "This case highlights that fentanyl-laced Norco is spreading to other regions, prompting emergency physicians to remain vigilant in their care."